Nasal packing aspiration in a patient with Alzheimer’s disease: a rare complication
Eleftherios Koudounarakis, Nikolaos Chatzakis, Ioannis Papadakis, Irene Panagiotaki, George Velegrakis
Department of Otorhinolaryngology, University Hospital of Heraklion, Crete, Greece
Abstract: Nasal bleeding is a frequent problem for patients receiving anticoagulant agents. Most cases are successfully managed with anterior or posterior nasal packing. However, the complications of nasal packing should be always considered. We report the case of a 78-year-old man with Alzheimer’s disease who was treated for anterior epistaxis with anterior nasal packing using three pieces of antibiotic-soaked gauze. Two days later, the patient was admitted to the emergency department in respiratory distress. A chest x-ray demonstrated atelectasis of the right lung. During an examination of the nasal cavities, the nasal packing was removed, and one of the gauze pieces was missing. The patient underwent rigid bronchoscopy, and the missing gauze was found to be obstructing the right main bronchus. The patient’s respiratory function improved considerably after removal of the foreign body. It is assumed that gauze packs should be used with caution in patients with an impaired level of consciousness and neurodegenerative diseases.
Keywords: epistaxis, nasal packing, aspiration, Alzheimer’s disease, cough reflex
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]